My hair has been getting thinner and thinner over the last few years since just before I had my hysterectomy.
My mother has wonderful thick hair so I don’t think it’s genetic.
I have been taking HRT for several years (Premarin tablets) and now for the last 4 months Tibilone and it is still getting thinner.
Could HRT be the cause of the thinning?
Thinning hair together with increased wrinkling and loss of skin tone is a common and normal feature for many women at the time of the menopause. Recent research has scientifically corroborated the popular idea that women taking HRT actually look younger when taking HRT because of the very effect that HRT has in improving the skin and hair at this time. The vast majority of menopausal women therefore find that the condition of their hair significantly improves when they take HRT rather than the other way around.
There are, however, a few women who have reported hair loss whilst taking HRT although these would be a very small minority. It is interesting that you have been switched from Premarin to Livial (Tibilone) because whilst the latter is a reasonable alternative to normal HRT and does not lead to a return to monthly periods, it does not contain oestrogen as such, and may therefore be less likely to improve the condition of your hair. Skin irritation is listed as a possible side effect of Tibilone and therefore perhaps you should review this prescription with your own doctor.
On a cosmetic note, having a semi-permanent colour will add shine and vitality and give a healthier looking frame to the face. A shorter hair cut makes it look healthier and thicker. Deeper richer colours will give hair the appearance of being thicker, so try to avoid blondes as they can make hair look thinner. Pump up the volume in flat hair by using self-grip rollers. Comb conditioner through your hair whilst it is wet and before you rinse. This way you will detangle the hair with the least amount of stress to the hair shaft and so avoid any unnecessary further hair loss.
The Medical Team
Do you have Hair Loss Problems, read our Hair Loss Help